advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Yorba Linda, California, USA:

I have had type 2 diabetes for 13 years and am in good control (A1c:5.5%-6%), but I sometimes wake up from an afternoon nap with blood glucose levels in the range 160-180 mg/dl [8.9-10 mmol/L] which is high for me. Does it have anything to do with the nap itself? Might I be falling asleep because of elevated blood glucose levels? Is this something like the dawn phenomenon except in the afternoon?

Answer:

It is a bit difficult to say what exactly you might be experiencing without some further information. Perhaps most important is that you appear to have excellent long term diabetes control based on your hemoglobin A1cs -- congratulations on your success! The slight elevations in blood sugar that you are reporting may be related to foods eaten at lunch. Although "high for you", 160-180 mg/dl [8.9-10 mmol/L] is most likely not high enough to be the cause of your post lunch fatigue.

In an attempt to answer your question, I would like to suggest some additional things to think about: Have you tested your blood sugars at this same time of the afternoon without the nap? If you are not napping at this time, is your activity level significantly higher? Does your activity level throughout the morning prior differ from that of other days? Are you sleeping well the night before? Consider too the effect of the foods you are eating for lunch or snack. I am not aware of any hormone-related rise in blood sugar associated with napping. Is it possible? Yes, but it does not appear to be a significant issue in your overall diabetes control. Keep up the great work!

DMW

DTQ-20030919133827
Original posting 11 Oct 2003
Posted to Hyperglycemia and DKA

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:52
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.